MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a ca.3.84 ccm lesion located in the right cerebellum has been performed with the aid of the brainlab cranial navigation system software version 4.0.1 biopsy pass with 4-6 samples was intended and a trajectory was planned on the surgery day using a pre-operative mri t1 scan of the patient acquired 8 days before the surgery.During the procedure the surgeon: - positioned the patient's head in a supine orientation in a non-brainlab head holder with the head turned to the patient's left and attached the 4-sphere navigation reference array to the reference arm.- performed the patient registration on a preoperative mri scan using the brainlab softouch to acquire points on the patient's skin that matched the display of the navigation to the current patient's anatomy.- verified the accuracy of the registration, using the softouch on multiple anatomical landmarks on the patient's head and deemed it acceptable to proceed.- prepared, draped the patient and switched out the non-sterile 4-sphere navigation reference array for a sterile one.- attached the brainlab varioguide and aligned it to the planned trajectory.- verified the trajectory using the varioguide.- performed the skin incision with a steinmann pin (2.4 mm) through the varioguide.- made a burr hole using a 2.4 mm drill bit, handheld drill, through the varioguide.- noted that the bone felt thinner than expected.- attempted to retrieve a biopsy sample with a biopsy needle through the varioguide following the planned trajectory, but only drew cerebrospinal fluid.- suspected an inaccuracy in the navigation and transitioned the patient to a radiolucent head holder.- prepared, draped the patient and attached the cranial reference drapelink to the head holder.- replaced the varioguide with a new one and acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the new registration with a 2 sphere brainlab pointer.- observed the inaccuracy of the biopsy path that was measured to be rotated ca.15-20mm inferior and lateral to the planned trajectory at both entry and target points.- planned a new trajectory and aligned the new varioguide to it.- performed another skin incision and drilled a new burr hole through the varioguide.- successfully collected diagnostic tissue samples with a biopsy needle through the varioguide following the new trajectory.- closed the patient.According to the surgeon (treating clinician): - the purpose of the planned surgery was only to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the surgery was successful as intended.- there was no harm or negative effect to the patient due to the deviating burr hole and biopsy path, also not due to surgery/anesthesia prolongation of ca.20minutes.- there were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): - the purpose of the planned surgery was only to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the surgery was successful as intended.- there was no harm or negative effect to the patient due to the deviating burr hole and biopsy path, also not due to surgery/anesthesia prolongation of ca.20 minutes.- there were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy needle placed with the aid of navigation deviating by ca.15-20 mm from the intended path and target in the brain, is: - a damaged varioguide was used to align instruments to the pre-planned trajectory, as well as to verify the entry point on the patient's head.The varioguide posts were visibly bent which changes the known geometry of the instrument altering the instruments display on the navigation system.A non-clinical test after the procedure confirmed the inaccuracy.Additionally, the varioguide should not be used to verify navigation accuracy during the surgery.This should be done using the pointer/softouch.-suboptimal surface match result due to varied patient position between the acquisition of the scan and or, skin shift, and inadequate point collection at the region of interest, left side and back of patients' head.A non-recommended scan (showing skin shift due to hardware worn by patient and varied patient position) and a suboptimal point acquisition for the patient anatomy registration to the navigation performed and accepted by the user, not following brainlab requirements (point acquisition not distinctive nor widely distributed, i.E.Partially missing the left side of patient´s head, no capture of the region of interest nor distinctive surfaces or prominent structures, points were mostly taken on indistinctive rounded areas of the head).Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation was not recognized by the user with the required thorough verification of the registration accuracy, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19772051
Report Number8043933-2024-00037
Device Sequence Number20878399
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26650B
Device Lot NumberSW V. 4.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Initial Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown